Tornadoes · United States · Illinois · 2005
F0 tornado, Waggoner, Illinois, April 12, 2005
This F0 tornado ran 0.1 miles across Montgomery County on April 12, 2005, touching down at 2:07 PM CDT and reaching 40 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- April 12, 2005
- Touchdown
- 2:07 PM CDT (19:07 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 40 yards (37 m)
- Deaths
- 0
- Injuries
- 0
- County
- Montgomery County
- Touchdown point
- 39.350, -89.650
- Lift-off point
- 39.350, -89.650
- Record number
- 47
What the Weather Service recorded
A tornado briefly touched down in a field near the Coldfield Rest Area on I-55. No damage or injuries were reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:50 UTC | 19:17 UTC | Severe Thunderstorm Warning | LSX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 16:27 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at Apr 12, 2:45 AM CDT, 11 hours 22 minutes earlier.
Area forecast discussion, Apr 12, 2:45 AM CDT, 11 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 245 AM CDT TUE APR 12 2005 .DISCUSSION... MAIN QUESTION FOR TODAY IS HOW MUCH CONVECTION ASSOCIATED WITH UPPER LOW WILL DEVELOP TODAY...AND IF ANY OF THE TSRA WILL BE SEVERE. SHORT TERM MODELS HAVE GENERALLY THE SAME IDEA WITH HANDLING THE UPPER LOW...SO USED A BLEND OF THE NAM AND GFS. GFS INITIALIZED BETTER AND THINK ITS MASS FIELDS ARE BETTER FOR TODAY...THOUGH WILL IGNORE ITS SMALL CONVECTIVE FEEDBACK BULLSEYE OVER THE SRN CWA TONIGHT. RADAR TRENDS SHOWING THAT FIRST BATCH OF SHRA WILL BE EXITING CWA AROUND 12Z WHICH SHOULD ALLOW FOR A BREAK IN THE PCPN FOR THIS MORNING. SATELLITE ALSO SHOWING SOME CLEARING WORKING INTO THE SRN AND WRN PARTS OF THE CWA EARLY THIS MORNING...THOUGH FOG (SOME DENSE) IS BEGINNING TO DEVELOP IN THESE AREAS. GIVEN THE COLD MID LEVEL TEMPS ASSOCIATED WITH UPPER LOW ADVECTING IN (-20 TO -24C AT 500MB)...THINK ANY AREAS THAT HAVE HEATING THIS MORNING SHOULD QUICKLY DEVELOP BKN CU GIVEN THE ABUNDANT LOW LEVEL MOISTURE. AS FOR PCPN...COLD MID LEVEL TEMPS WILL HELP STEEPEN LAPSE RATES WITH SBCAPES APPROACHING 1,000 J/KG WITH NO CIN EVEN WITH SFC TEMPS IN THE LOW-MID 60S. THINK BEST AREA OF TSRA LATE THIS MORNING/ AFTERNOON WILL BE ALONG AND EAST OF THE MS RIVER WHERE BEST CONVERGENCE WITH SFC LOW/ASSOCIATED BOUNDARY AND LARGE SCALE ASCENT WITH UPPER LOW COINCIDE. DEEP LAYER SHEAR (0-6KM) WILL REACH 30+ KTS TO THE NORTH AND EAST OF THE UPPER TRACK WHICH SUGGESTS ORGANIZED MULTICELL STORMS WILL BE POSSIBLE OVER THE CWA THIS AFTERNOON...WITH THE MAIN CONCERN THAT A FEW OF THE STORMS WILL PRODUCE QUARTER SIZED HAIL (WBZ HEIGHTS IN THE 7-8K FT RANGE). LARGE SCALE ASCENT AND INSTABILITY WILL DIMINISH FROM N TO S TONIGHT...SO PLAN ON BACKING OFF TO CHC POPS EVERYWHERE BY MIDNIGHT. LARGE SCALE SUBSIDENCE WILL SET IN AS LOW EXITS TO THE SE TOMORROW...SO EXPECT A DRY DAY. HOWEVER...THE LOW LEVEL MOISTURE WILL TAKE LONGER TO MOVE OUT IN THE CYCLONIC FLOW...SO CLOUDS WILL TAKE LONGER TO CLEAR OUT. AFTER THAT...LONGWAVE RIDGE BUILDS IN KEEPING PCPN OUT OF THE FORECAST INTO THE WEEKEND. STAYED CLOSER TO THE COOLER GFS MOS TEMPS TODAY GIVEN THE CLOUDS AND EXPECTED RAIN...AND THEN REST OF GUIDANCE WAS IN GOOD AGREEMENT AND FOLLOWED. && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && BRITT
Hazardous weather outlook, Apr 12, 6:00 AM CDT, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 600 AM CDT TUE APR 12 2005 MOZ018-019-026-027-131200- KNOX-LEWIS-MARION-SHELBY- 600 AM CDT TUE APR 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT LOW PRESSURE MOVING THROUGH AN UNSTABLE AIR MASS WILL GENERATE SCATTERED THUNDERSTORMS TODAY ACROSS THE MIDDLE MISSISSIPPI VALLEY. A FEW OF THESE STORMS MAY PRODUCE SOME SMALL HAIL...GUSTY WINDS AND DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COLD FRONT WILL BRING THE NEXT CHANCE OF THUNDERSTORMS TO THE AREA ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY. ILZ058>060-064-065-069-070-074-079-095>102-MOZ034>036-041-042- 047>052-059>065-072>075-084-085-099-131200- ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL- COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON- JERSEY IL-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION IL-MONITEAU- MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS- RANDOLPH IL-REYNOLDS-ST CHARLES-ST CLAIR IL-ST FRANCOIS-ST LOUIS- ST LOUIS CITY-STE GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL- 600 AM CDT TUE APR 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND EASTERN MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING. LOW PRESSURE MOVING THROUGH AN UNSTABLE AIR MASS WILL GENERATE THUNDERSTORMS TODAY ACROSS THE MIDDLE MISSISSIPPI VALLEY. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH HAIL UP TO THE SIZE OF QUARTERS BEING THE PRIMARY THREAT. IN ADDITION...THESE STORMS MAY PRODUCE GUSTY WINDS...HEAVY DOWNPOURS AND DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY THIS EVENING. BRITT
In the hours before
Special weather statement, Apr 12, 12:20 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 1220 PM CDT TUE APR 12 2005 ILZ058>060-064-065-069-070-074-079-098>101-122100- BOND IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY IL- MACOUPIN IL-MADISON IL-MARION IL-MONTGOMERY IL-RANDOLPH IL- ST CLAIR IL-WASHINGTON IL- 1220 PM CDT TUE APR 12 2005 ...FUNNEL CLOUDS POSSIBLE OVER SOUTHERN ILLINOIS THIS AFTERNOON... WEATHER CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF FUNNEL CLOUDS ACROSS SOUTHERN ILLINOIS THIS AFTERNOON. SOME OF THESE FUNNEL CLOUDS MAY BE ASSOCIATED WITH SEVERE THUNDERSTORMS...OTHERS MAY DEVELOP WITH ONLY LIGHT RAIN SHOWERS. THE FUNNELS THAT OCCUR WITH THE RAIN SHOWERS MAY APPEAR AS A ROTATING TUBE THAT BRIEFLY PROTRUDES FROM THE CLOUD BASE. PEOPLE THROUGHOUT SOUTHERN ILLINOIS ARE URGED TO KEEP AN EYE ON THE SKY AND MONITOR LOCAL MEDIA OUTLETS FOR ADDITIONAL WEATHER INFORMATION. IF YOU DO SPOT A FUNNEL CLOUD...CALL YOUR LOCAL LAW ENFORCEMENT AGENCY...AND ASK THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. TRUETT/LENNING
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
7.1 hours before the tornado, 126 km from the path. April 12, 2005.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -10 J/kg
- Surface CAPE
- 165 J/kg
- Mixed-layer LCL
- 589 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -102 m²/s²
- 0-3 km storm-relative helicity
- -222 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 5.7 K/km
Lincoln, IL (KILX), 00:00Z
4.9 hours after it, 126 km from the path. April 13, 2005.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -91616 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 588 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.4 K/km
The surface observations
Litchfield (3LF), 21 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 17:26 UTC | 64.4 | 57.2 | 190° 8 kt | 1003.4 | ||
| 17:47 UTC | 64.4 | 57.2 | 200° 7 kt | 1003 | ||
| 18:06 UTC | 62.6 | 57.2 | 200° 11 kt | 1003 | -VCTSRA | |
| 18:26 UTC | 62.6 | 57.2 | 210° 12 kt | 1003.4 | -VCTSRA | |
| 18:46 UTC | 62.6 | 57.2 | 250° 12 kt | 1002.7 | -VCTSRA | |
| 19:06 UTC | 64.4 | 57.2 | 250° 11 kt | 1003.4 | TS | |
| 19:26 UTC | 62.6 | 57.2 | 270° 10 kt | 1003.4 | VCTS | |
| 19:46 UTC | 62.6 | 55.4 | 300° 9 kt | 1003.4 | ||
| 20:06 UTC | 62.6 | 55.4 | 320° 8 kt | 1003 | TS | |
| 20:26 UTC | 59 | 55.4 | 300° 10 kt | 18 | 1003 | -VCTSRA |
| 20:46 UTC | 57.2 | 53.6 | 280° 14 kt | 20 | 1003.7 | +TSRA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Lincoln radar (KILX), 93 km away, was scanning. The volume nearest the touchdown began at 19:06 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2005 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of April 12, 2005
3 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.